Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 54, NWS Denver/Boulder, CO

June 18, 2008Logan County, Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 18, 2008, 11:59 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2008, 11:59 PM MDT (05:59 UTC)
Expired
Jun 19, 2008, 12:43 AM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 170 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 6.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
2783 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:22 PM MDT, 8 hours 37 minutes earlier.

Area forecast discussion, Jun 18, 3:22 PM MDT, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
322 PM MDT WED JUN 18 2008

.SHORT TERM...WEAK SHORTWAVE MOVING INTO CENTRAL HIGH PLAINS WITH
TAIL END OF WAVE ACROSS NORTHERN COLORADO. FIRST BATCH OF CONVECTION
DEVELOPED ACROSS LINCOLN COUNTY AS MAIN WAVE PASSED EASTERN PLAINS.
ANOTHER BATCH OF CONVECTION CURRENTLY ACROSS NORTHERN LARIMER AND
NORTHWEST WELD WITH ISOLATED HIGH BASED CELLS OVER MOUNTAINS AND
FOOTHILLS. AT THE SURFACE...NORTHEAST SURGE PASSED ACROSS PLAINS AND
BROUGHT 40 DEGREE DEWPOINTS TO THE FOOTHILLS. BEST LOW LEVEL
MOISTURE EAST OF A FORT MORGAN TO LIMON LINE WHERE DEWPOINTS
CURRENTLY IN THE 50S. SEVERE TSTM WATCH CURRENTLY IN EFFECT THROUGH
03Z FOR FAR EASTERN PLAINS IN AREA OF THE HIGHER DEWPOINTS. WILL
KEEP THE HIGHER POPS ACROSS FAR EASTERN ZONES THIS EVENING...LOWER
POPS ELSEWHERE. ACTIVITY SHOULD END MOST AREAS BY MIDNIGHT AS THE
TAIL END OF SHORTWAVE MOVES EAST OF AREA. COULD SEE SOME STORMS
LINGERING OVER THE FAR EASTERN ZONES PAST MIDNIGHT. MODELS SHOW SOME
SORT OF MCS DEVELOPING EAST OF COLORADO AFTER MIDNIGHT. COULD SEE
SOME SORT OF BOUNDARY MOVE WEST INTO THE COLORADO PLAINS AND BRING
HIGHER DEWPOINTS INTO AREA. THIS SHOWN ON THE BOUNDARY LAYER WIND
AND HUMIDITY PROGS. WILL ADD SOME FOG TO THE FAR EASTERN ZONES LATE
TONIGHT INTO EARLY MORNING. COULD SEE SOME FOG FURTHER WEST. BUT
MODELS SUGGEST DRAINAGE WINDS DEVELOPING...SO WILL HOLD OFF FOR NOW.
ON TUESDAY...UPPER LEVEL RIDGE REMAINS OVER GREAT BASIN WITH
NORTHWEST FLOW ALOFT ACROSS AREA. NAM QG VERTICAL VELOCITY PROGS
SUGGEST SOME ASCENT MOVING ACROSS PLAINS AREA AFTER 18Z. WILL LEAVE
THE BLANKET 20 POPS FOR NOW...AS MODELS NOT SHOWING ANY FOCUS WHICH
COULD HELP IN ADDITIONAL STORM DEVELOPMENT. GUIDANCE VALUES SHOWING
HIGHS IN THE LOWER TO MID 80S ACROSS PLAINS...WHICH SEEMS
REASONABLE. SHAVED OFF A FEW DEGREES FROM TEMPERATURE GRIDS WHICH
SEEMED A BIT HIGH.

.LONG TERM...AN UPPER LEVEL RIDGE OVER NRN MX WILL ALLOW FOR
NORTHWESTERLY FLOW ALOFT TO CONTINUE OVER THE CWFA THURSDAY NIGHT.
LOW LEVEL MOISTURE FOLLOWING A WEAK FRONTAL SURGE WILL ALLOW FOR A
GOOD POOL OF INSTBY.  INTERACTIVE SOUNDINGS FOR LATE THURSDAY AFTN
INDICATE CAPES FM 1200-1900 J/KG AT LIMON AND AKRON RESPECTIVELY.
THE CAPES ARE MUCH LOWER ACROSS THE URBAN CORRIDOR.  BEST POTENTIAL
FOR STORMS WOULD APPEAR TO BE EAST OF THE URBAN CORRIDOR THURSDAY
EVENING.  THE RIDGE IS PROGGED TO BUILD OVER THE WEST WITH ITS AXIS
EASTERN CO BY SUNDAY.  AS A RESULT...THE FLOW ALOFT WILL WEAKEN WITH
WARMER TEMPERATURES AND STRONGER SUBSIDENCE IN THE UPPER LEVELS.
OVERALL WL CONTINUE TO THE MENTION OF ISOLD AFTN/EVNG POPS FOR THE
CWFA EACH DAY.  BEST CHC FOR STORMS WOULD APPEAR TO BE OVER THE FAR
ERN PLAINS.

&&

.AVIATION...ISOLATED THUNDERSTORMS STILL POSSIBLE THROUGH 05Z ACROSS
LOCAL AIRPORTS. THE MAIN THREATS WILL BEING LIGHTNING AND WIND GUSTS
TO 30 KNOTS. EASTERLY SURGE EXPECTED TO MOVE ACROSS AREA BETWEEN 06Z
AND 12Z. VFR CONDITIONS SHOULD PREVAIL...BUT MVFR CEILINGS A
POSSIBILITY. ISOLATED STORMS A POSSIBILITY AFTER 18Z...WITH GUSTY
WINDS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/COOPER
Hazardous weather outlook, Jun 18, 10:50 AM MDT, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT WED JUN 18 2008

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1050 AM MDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS THE AREA. THE STORMS WILL BE MORE NUMEROUS NEAR THE EASTERN
BORDER THIS EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EAST
OF A FORT MORGAN AND LIMON LINE...WITH HAIL UP TO GOLF BALL SIZE AND
WIND GUSTS TO 60 MPH THE MAIN THREATS. THE THUNDERSTORM ACTIVITY
WILL DIMINISH IN THE MOUNTAINS THIS EVENING...AND ON THE EASTERN
BORDER AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

D-L/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:26 AM MDTSevere Thunderstorm WarningBOUElbert, Lincoln31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.